International Journal of Medical Toxicology and Forensic Medicine,
Vol. 12 No. 4 (2022),
16 October 2022,
Background: Drug-induced liver injury is a major cause of hepatitis worldwide. In patients diagnosed with acute poisoning, drug-induced liver injury is a critical challenge. This study aims to evaluate the pattern of hepatotoxicity in poisoned patients admitted to Loghman Hakim Hospital.
Methods: In this cross-sectional study that was conducted at Loghman Hakim hospital, the clinical records of poisoned patients were evaluated and patients with hepatotoxicity were selected for final analysis. The clinical and para-clinical information of these patients was recorded. The SPSS software, version 23. was used for statistical analysis.
Results: A total of 260 cases were included in this study. The Mean±SD age of patients was 38.24±16.29 years and most of them were male (79.2%). Patients with narcotics poisoning had the highest prevalence (38.5%), especially when they were taken together with acetaminophen or benzodiazepine. In addition, among the patients studied, those with underlying cardiovascular disease are more likely to develop hepatotoxicity.
Conclusion: In conclusion, among people with various types of poisoning, it seems that narcotics (opium, heroin, methadone, etc.), particularly when taken together with acetaminophen or benzodiazepines, cause hepatotoxicity and increase serum levels of liver aminotransferases. Also, in the study population, patients with underlying cardiovascular disease had a higher chance of liver injury. Therefore, clinicians are recommended to accurately monitor the sign and symptoms of hepatotoxicity in these populations.